Muscle weakness

Does anyone else suffer muscle weakness, especially in the biceps, forearms and to a lesser extent in the thighs and legs? I have attributed this to my meds as both Atrovent and Symbicort nominate such side effects as affecting some 10% of users. Also I do have pain in my thumbs, which I think other resported as being a side effect of Spiriva (strange aye!) Any feedback would be appreciated. Trying to keep away from the Ativan, but in the mornings this is a bit hard LOL. Stay well. Martin

10 Replies

  • I have muscle weakness and loss on arms and thighs, also pain in one thumb !, never thought it was a side effect of Spiriva. I also take Seritide and Salamol.

    Lib x

  • I suffer from muscle weakness in both arms and legs, do not have problems with my thumbs though. I take Spiriva and Symbacourt. too


  • I take Combivent(Atrovent and salbutamol) and prednisolone.....a side effect of steroid use is muscle weakness...its my legs it seems to bother the most. I often wonder what it does to the other muscles in the body too

  • This is so odd - my husband has just been talking about this this morning. He takes Spiriva and Symbicort. He is complaining especially in his forearm left hand side. He complains a lot of weakness - another argument for exercise! Take good care, TAD xx

  • I think it's the steroids personally - mine used to be quite splendid for a girlie - now they are feek and weeble :( xx

  • I didn't think other peeps said 'feek and weeble'!!! I'm exactly the same scrobbity, from being quite strong ( aerobics, weight training and carrying assorted kids about!) I can barely undo a screw-top bottle!

    Jude xx

  • I regained the muscles in my arms and legs after my PR my body mass when from15 to 16.1 I am and always have been very small. But I have been ill for a month and have not been doing my daily exercise and I've lost it all again. I didn't realise Spiriva and seretide caused it.


  • Hi Martin, I am wondering if you are taking any statins as these can have the side affect you are describing also some other drugs as you say, but I am not sure if any of the inhalers will cause this.

    My legs were very weak in the early days of diagnosis as I had deconditioned and become unfit. After attending a PR course and continued exercise 2-4 times weekly with gym or class and at other times at home. Doing You Tube videos during winter months and at any other time I miss a class its all paid off. After 9 years I am now quite strong in muscle power and my balance is exceptional even though I say so myself.

    If you think your muscle weakness is due to inactivity, I would ask doc for a referral to PR and carry on from there. If you keep up the exercise you will go from strength to strength and it will be advantageous for overall health long term.

    I've been taking Spriva for about 7 years now, am also on Qvar (steroid inhaler), formeterol and ventolin as needed for even longer.

    I would definitely chat with your doctor about your symptoms and discuss options of ways the situation may be helped. Not sure how many oral steroids you have taken over the years but maybe ask the doc about bone health also.

    Hope you get something to help.

    Good wishes BC x

  • Hi Martin

    I had x-rays on my thumbs after getting lots of pain in both. The x-rays weren't conclusive and they put the pain down to either mild arthritis or tendonitis. After the comments of you and others I might have another chat with my GP.


  • Hi Martin, muscle wastage seems to be directly related to copd. Im not sure if this is what you have but this is why pulmonary rehabilitation is so important. It's a real 'use it or lose it' situation - a downward spiral of more weakness and loss of function if we dont stay active. So advice above to ask for referral to PR from your GP is important.

    I have taken inhaled steroids for about 30 years, with oral courses for exacerbations for asthma and copd but whether that has contributed I couldnt say. The main thing for me has been to keep active with exercise and weights. And to start from where you are and build up from there.

    Good luck, jean

You may also like...